|Need Your Help
Oct 19, 2001
I am HIV pos for a little over a year now and starting to become a little concerned. I have noticed that over a period of three months, my rbc, hct, and hb have been dropping slightly each time I get my cbc done. To give you an example, the first CBC read rbc 5.43, hb 16.4, hct 51.3 -- then rbc 5.09, hb 16.3, hct 47.4 -- and now rbc 4.86, hb 15.9, and hct 45.9-- Does this mean that I am going to become anemic soon.
Pleas help me prepare for the unknown.
Response from Dr. Frascino
First off, you need to realize that all your tests are still in the normal range with only a minimal trend downward. So, at this point, you are not anemic. As for whether or not you'll ever become anemic, well I'm afraid my crystal ball can't possibly predict future events. You are doing the correct thing by monitoring your blood counts. The normal ranges for hemoglobin are 14-18 for men and 12-16 for women, As for helping you prepare for the unknown, the first thing you should do is realize you are not "helpless" at all. If and when you develop anemia, you should evaluate the potential causes:
1. iron deficiency 2. vitamin deficiency 3. blood loss 4. medication side effects such as AZT suppression of the bone marrow 5. HIV itself
There are many other potential causes as well. Once the causes are defined, you treat those. For instance, if you are iron- or vitamin-deficient, you'll need supplements. If your anemia is caused by HIV or induced by AZT, then Procrit would be your best option. Procrit stimulates your bone marrow to make additional new red blood cells.
So, I hope you realize you are far form "helpless." Remember, knowledge is power!
could my pain meds be immunosuppressive...
Pleae help me have peace of mind.
- Is Tingling In Feet An Early Sign Of HIV?
- Sex With A Prostitute Risks
- Black Spots After Open Mouth Kissing Worried I Have HIV
- Chills After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Penis Discharge After Licking Genital Worried I Have HIV
- White Spots After Blowjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.